U.S. Virgin Islands, 2014

Rip Current in U.S. Virgin Islands, March 29, 2014

March 29, 2014 · NWS SJU · 1 event in 1 county or zone

Large breaking waves of heights between 10 and 15 feet produced strong rip currents, minor beach erosion and localized coastal flooding. S.

The toll

Deaths
2
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJU wrote it up.

Large breaking waves of heights between 10 and 15 feet produced strong rip currents, minor beach erosion and localized coastal flooding. As a result, a high surf advisory and a coastal flood advisory were in effect for the north coasts of Puerto Rico, Culebra, Vieques and the Northern U.S. Virgin Islands.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Juan, PR wrote its last area forecast discussion before the first event at Mar 29, 3:14 PM AST, 39 minutes earlier.

Area forecast discussion, Mar 29, 3:14 PM AST, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
314 PM AST SAT MAR 29 2014

.SYNOPSIS...AT UPPER LEVELS...AN UPPER LEVEL RIDGE IS APPROACHING
THE LOCAL AREA BUT WILL FLATTEN OUT OVER PUERTO RICO AND THE U.S.
VIRGIN ISLANDS BY MONDAY. A BROAD TROUGH OVER THE MISSISSIPPI
RIVER WILL CROSS THROUGH THE LOCAL AREA ON WEDNESDAY. THE POLAR
JET WILL THEN CROSS OVER ON THURSDAY FOLLOWED BY A LONG WAVE
TROUGH ON THURSDAY NIGHT. WITH HIGH PRESSURE BUILDING OVER THE
WESTERN CARIBBEAN ON SATURDAY.

AT MID LEVELS...HIGH PRESSURE OVER THE CARIBBEAN WILL BE FORCED
WEST AS A TROUGH MOVES THROUGH WEDNESDAY THROUGH FRIDAY. HIGH
PRESSURE RETURNS TO THE AREA OVER THE WEEKEND NEXT WEEK.

AT LOWER LEVELS...STRONG HIGH PRESSURE OVER THE CENTRAL ATLANTIC
WILL WEAKEN AND MOVE SOUTHEAST WHEN LOW PRESSURE OVER THE
APPALACHIAN MOUNTAINS MOVES IN TO THE WESTERN ATLANTIC SUNDAY
INDUCING WEAK TROUGHING OVER THE AREA MONDAY THROUGH WEDNESDAY.
HIGH PRESSURE WILL RETURN WEAKLY TO THE WESTERN ATLANTIC THURSDAY
THROUGH SATURDAY.

&&

.DISCUSSION...SCATTERED SHOWERS OVER EASTERN PUERTO RICO THIS
MORNING SPREAD TOWARD THE WEST SOUTHWEST DURING THE AFTERNOON
HOURS AND SEVERAL HEAVY SHOWERS WERE FORMING OVER MARICAO AND
YAUCO AT THIS WRITING. TRADE WIND FLOW WILL GRADUALLY DIMINISH
INTO EARLY NEXT WEEK AS LOW PRESSURE MOVES INTO THE WESTERN
ATLANTIC NORTH OF THE AREA AND FLOW AT THE SURFACE BECOMES MORE
SOUTHEASTERLY. WHEN THE SUCCEEDING HIGH MOVES INTO THE WESTERN
ATLANTIC A COLD FRONT WILL PASS THROUGH THE AREA LATE IN THE
WEEK...COINCIDING WITH THE PASSAGE OF THE POLAR JET. THIS SHOULD
BRING ADDITIONAL SHOWERS AND A SHIFT TO NORTHEAST WINDS. MOISTURE
WILL RETURN GRADUALLY SUNDAY OF NEXT WEEK AND ANOTHER COLD FRONT
WILL APPROACH.

&&

.AVIATION...VFR CONDITIONS WILL PREVAIL ACROSS ALL TAF SITES DURING
THE FCST PD. FOR THIS AFTERNOON...BRIEF PERIODS OF MVFR CONDITIONS
WITH MOUNTAIN OBSCURATIONS POSSIBLE OVER TJMZ AND TJBQ. VCSH ACROSS
TJSJ...TIST AND TISX. SFC WINDS WILL CONTINUE MAINLY EAST AT 15 TO
20 KTS WITH HIGHER GUSTS.

&&

.MARINE...SWELL ARE GRADUALLY DECREASING FROM THE NORTH NORTHWEST
AND WILL FALL BELOW SMALL CRAFT CRITERIA LATE TOMORROW. SOME
SWELL ARE LIKELY TO BE GENERATED BY THE LOW MOVING INTO THE
ATLANTIC SUNDAY AND MONDAY AND CONTINUE THROUGH TUESDAY AND
WEDNESDAY TO KEEP SEAS 4 FEET OR BETTER. HIGHER SWELL ARE EXPECTED
AGAIN ON TUESDAY...BUT WINDS AROUND THE GENERATING LOW WILL NOT BE
AS STRONG AND SWELL ARE FORECAST TO BE AROUND 7 FEET BY NEXT
FRIDAY. IN THE LONG RANGE OUTLOOK...CURRENTLY THE GFS IS FORECASTING
A VERY STRONG LOW SIMILAR TO THE PREVIOUS STRONG WAVE GENERATOR IN
THE SAME PLACE OFFSHORE FROM THE EASTERN UNITED STATES EARLY IN
THE SECOND WEEK OF APRIL THAT MAY GENERATE ANOTHER ROUND OF HIGH
SURF LATER THAT WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  73  85  72  87 /  30  30  20  20
STT  75  84  75  84 /  30  30  30  30

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...HIGH SURF ADVISORY UNTIL 10 PM AST THIS EVENING FOR CULEBRA-
     MAYAGUEZ AND VICINITY-NORTH CENTRAL-NORTHEAST-NORTHWEST-SAN
     JUAN AND VICINITY-SOUTHEAST-VIEQUES-WESTERN INTERIOR.

VI...HIGH SURF ADVISORY UNTIL 10 PM AST THIS EVENING FOR ST.
     THOMAS/ST. JOHN/ADJACENT ISLANDS.

COASTAL WATERS...
     SMALL CRAFT ADVISORY UNTIL 6 AM AST SUNDAY FOR ANEGADA PASSAGE
     SOUTHWARD TO 17N-COASTAL WATERS OF NORTHERN PUERTO RICO OUT
     10 NM-COASTAL WATERS OF NORTHERN USVI AND CULEBRA OUT 10 NM-
     COASTAL WATERS OF NORTHWESTERN PUERTO RICO OUT 10 NM-
     COASTAL WATERS OF SOUTHERN USVI VIEQUES AND EASTERN PUERTO
     RICO OUT 10 NM-MONA PASSAGE SOUTHWARD TO 17N.

     SMALL CRAFT ADVISORY UNTIL 6 PM AST SUNDAY FOR ATLC WATERS OF
     PUERTO RICO AND USVI FROM 10NM TO 19.5N.

&&

05/12
Hazardous weather outlook, Mar 29, 6:42 AM AST, 9 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
642 AM AST SAT MAR 29 2014

AMZ710>745-PRZ001>013-301045-
SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR-
NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST-
WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES-
THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS-
642 AM AST SAT MAR 29 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE ADJACENT
ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

LARGE LONG PERIOD NORTHWESTERLY SWELLS WILL CONTINUE TO AFFECT THE
ATLANTIC WATERS AND LOCAL PASSAGES THROUGH TONIGHT. ROUGH SEAS AND
HAZARDOUS SURF CONDITIONS ARE EXPECTED ALONG THE NORTHWEST THROUGH
NORTH EXPOSED COASTLINES OF PUERTO RICO...VIEQUES AND CULEBRA.
STRONG RIP CURRENT ARE LIKELY ALONG THE NORTH FACING COASTLINES OF
PUERTO RICO...VIEQUES AND CULEBRA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THESE LARGE NORTHWESTERLY SWELLS WILL CONTINUE TO AFFECT THE NORTH
FACING COASTLINES OF PUERTO RICO...VIEQUES AND CULEBRA THROUGH
SUNDAY...THEN SUBSIDING. THEREFORE...STRONG RIP CURRENTS WILL BE LIKELY.

.SPOTTER INFORMATION STATEMENT...REPORTS FROM COASTAL FLOODING
WILL BE APPRECIATED.

AMZ715-725-VIZ001-002-301045-
ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX-
NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS-
642 AM AST SAT MAR 29 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

LARGE LONG PERIOD NORTHWESTERLY SWELLS WILL CONTINUE TO AFFECT THE
ATLANTIC WATERS AND LOCAL PASSAGES TONIGHT. ROUGH SEAS AND
HAZARDOUS SURF CONDITIONS ARE EXPECTED ALONG THE NORTHWEST THROUGH
NORTH EXPOSED COASTLINES OF THE NORTHERN USVI. STRONG RIP CURRENT
ARE LIKELY ALONG THE NORTH FACING COASTLINES OF THE NORTHERN USVI.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THESE LARGE NORTHWESTERLY SWELLS WILL CONTINUE TO AFFECT THE NORTH
FACING COASTLINES OF THE NORTHERN USVI. THEREFORE...STRONG RIP
CURRENTS WILL BE LIKELY.

.SPOTTER INFORMATION STATEMENT...REPORTS FROM COASTAL FLOODING
WILL BE APPRECIATED.

Event by event

1 rip current. Local standard time, as filed.

Rip Current, St. Thomas / St. John and Adjacent Islands

When
March 29, 3:53 PM AST to 9:53 PM AST
Where
St. Thomas / St. John and Adjacent Islands forecast zone
Deaths
2 direct, 0 indirect
Reported by
Newspaper

Two drowned people on Hull Bay due to high surf. The second body was found dead on Sunday March 30.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, St. Thomas / St. John and Adjacent Islands2014-03-29MaleIn WaterDirect
Rip Current, St. Thomas / St. John and Adjacent Islands2014-03-29MaleIn WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in U.S. Virgin Islands in 2014Every state in 2014This day in weather historyWarnings in U.S. Virgin Islands, March 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 508342.